Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Des Moines, IA

February 28, 202437 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Feb 28, 2024, 2:17 PM CST for 37 counties in Iowa. It took effect at Feb 29, 2024, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2024, 2:17 PM CST (20:17 UTC)
In effect from
Feb 29, 2024, 10:00 AM CST
Expired
Feb 29, 2024, 6:00 PM CST
In force
8 hr
Issued by
NWS Des Moines, IA
All 37 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS83 KDMX 282017
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
217 PM CST Wed Feb 28 2024

...Extreme Fire Weather Conditions Thursday...

.Southwest winds will return and increase in the morning tomorrow
with warm temperatures returning. Dry conditions remain with RH
values dropping into the teens and low 20s for much of the state.
Sustained winds will hover near 25 mph with gusts reaching 35 mph
at times. This will result in extreme fire weather conditions
across the northwest half of the state.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-290430-
/O.NEW.KDMX.FW.W.0002.240229T1600Z-240301T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
217 PM CST Wed Feb 28 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST THURSDAY FOR
MUCH OF NORTHWEST IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 10 AM to 6 PM CST Thursday. 

* AFFECTED AREA...Portions of Western and Northern Iowa

* WIND...Out of the southwest at 15-25 mph with gusts approaching
  30-35 mph.

* HUMIDITY...15 to 25 percent in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
007 
WWUS83 KDMX 290208
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
808 PM CST Wed Feb 28 2024

...Extreme Fire Weather Conditions Thursday...

.Southwest winds will return and increase in the morning tomorrow
with warm temperatures returning. Dry conditions remain with RH
values dropping into the teens and low 20s for much of the state.
Sustained winds will hover near 25 mph with gusts reaching 35 mph
at times. This will result in extreme fire weather conditions
across the northwest half of the state.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-291015-
/O.CON.KDMX.FW.W.0002.240229T1600Z-240301T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
808 PM CST Wed Feb 28 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM CST
THURSDAY FOR MUCH OF NORTHWEST IOWA...

* AFFECTED AREA...Portions of Western and Northern Iowa

* WIND...Out of the southwest at 15-25 mph with gusts 
  approaching 30-35 mph. 

* HUMIDITY...15 to 25 percent in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
062 
WWUS83 KDMX 290927
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
327 AM CST Thu Feb 29 2024

...Extreme Fire Weather Conditions Today...

.Southwest winds will return and increase in the today with warm 
temperatures returning. Dry conditions remain with relative
humidity values dropping to the teens and lower 20s for much of 
the state. Sustained winds near 25 mph with gusts reaching 35 to
40 mph at times will result in extreme fire weather conditions 
across the northwest half of the state.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-291730-
/O.CON.KDMX.FW.W.0002.240229T1600Z-240301T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
327 AM CST Thu Feb 29 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING FOR MUCH OF THE NORTHWEST HALF OF IOWA...

* AFFECTED AREA...Portions of Western and Northern Iowa

* WIND...Out of the southwest at 15-25 mph with gusts approaching
  30-40 mph.

* HUMIDITY...15 to 20 percent in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning of any kind should be postponed to another day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will occur shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior for any fires that occur.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
628 
WWUS83 KDMX 292021
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
221 PM CST Thu Feb 29 2024

...Extreme Fire Weather Conditions Today...

.Southwest winds will continue to be gusty this afternoon, along 
with temperatures in the 50s returning. Dry conditions remain 
with relative humidity values down into the teens and lower 20s 
for much of the state. Sustained winds near 25 mph with gusts 
reaching 35 to 40 mph at times will result in extreme fire weather
conditions across the northwest half of the state.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-010000-
/O.CON.KDMX.FW.W.0002.000000T0000Z-240301T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
221 PM CST Thu Feb 29 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR MUCH OF THE NORTHWEST HALF OF IOWA...

* AFFECTED AREA...Portions of Western and Northern Iowa

* WIND...Out of the southwest at 15-25 mph with gusts 
  approaching 30-40 mph. 

* HUMIDITY...15 to 20 percent in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning of any kind should be postponed to another 
  day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will occur shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior for any fires that occur.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
248 
WWUS83 KDMX 010005
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
605 PM CST Thu Feb 29 2024


IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-010115-
/O.EXP.KDMX.FW.W.0002.000000T0000Z-240301T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
605 PM CST Thu Feb 29 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR MUCH
OF THE NORTHWEST HALF OF IOWA...

Winds are steadily diminishing late this afternoon and relative 
humidity values have begun to increase, therefore fire weather 
concerns are improving. However, despite the improving conditions, 
burning is still strongly discouraged as gusty winds continue at some
locations and elevated fire weather conditions last through the 
remainder of the evening.

$$


For more information from the National Weather Service visit https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Feb 28, 11:35 AM CST, 2 hours 42 minutes earlier. Its key messages:

  • Brisk today with temperatures near to below normal.
  • Very High to Extreme Fire Danger again Thursday as next warm up begins and gusty conditions return.
  • More high temperature records challenged this weekend with return to 70s.
  • Next best chance for precipitation Sunday into Monday.
Area forecast discussion, Feb 28, 11:35 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1135 AM CST Wed Feb 28 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Brisk today with temperatures near to below normal.

- Very High to Extreme Fire Danger again Thursday as next warm
  up begins and gusty conditions return.

- More high temperature records challenged this weekend with
  return to 70s.

- Next best chance for precipitation Sunday into Monday.

&&

.DISCUSSION...
Issued at 344 AM CST Wed Feb 28 2024

The record-breaking warmth with new daily maximum temperature
records set in:
Waterloo (MaxT of 67F 2/27, previous record 64F set in 2016),
Ottumwa (MaxT of 76F 2/27, previous record 72F set in 1976), and
Lamoni (Max T of 74F 2/27, previous record of 72F set in 1976)
are already well behind us as early morning temperatures (3AM)
are at 14F, 16F, and 17F, at Waterloo, Ottumwa, and Lamoni
respectively. That's a 50-60 degree drop in the last 15 hours!

The snow has ended through central Iowa with accumulations light, as
anticipated, with reports of a trace to at most a tenth of an inch
but resulting in few to no road impacts. Some visibility reductions
were observed during the evening hours with some locations dropping
under a mile at times for a brief period. Otherwise, it remains
windy and cold early this morning, as advertised, with temperatures
ranging from the single digits north to the teens south. The feel-
like temperatures are even worse, ranging from zero to around 20
BELOW zero thanks to the strong winds which peaked last night around
45-55 mph. Winds have diminished enough to allow the Wind Advisory
to expire as scheduled, but gusts up to around 40 mph are expected
through about sunrise. You'll certainly want to find those coats and
bundle up this morning!

Cold air advection continues to stream into the area today with
winds slow to relax keeping conditions, especially this morning,
brisk before a surface high pressure moves into and through the
region this afternoon into tonight helping to ease the pressure
gradient. Temperatures today will be below normal for late February,
certainly a big change from our well above normal temperatures of
late, and in the mid 20s to mid 30s. Did raise highs a couple
degrees from NBM with clearing skies and forecast soundings in
pretty good agreement of at least some mixing today, but would not
be surprised if highs overperformed as has been the case for most
days of late. Although muted with the cold temperatures, somewhat
elevated fire weather conditions will remain today given the breezy
winds and otherwise dry conditions.

Mid-level flow switches to be out of the west to southwest tonight
into early Thursday shutting off the cold air and returning us to
warmer temperatures on Thursday in the 50s. Before then, the clear
skies and light winds tonight will help encourage more efficient
radiational cooling and did lower MinTs tonight to closer to the
25th percentile but would also not be surprised if MinTs, especially
north to northeast where the coldest air hangs on the longest,
overperform and tumble further than currently forecast.

The aforementioned return to southwesterly flow and warmer
conditions Thursday will also come with an increasing pressure
gradient between the departing high pressure and a trough to the
west. With afternoon relative humidities once again falling
into the teens to 20 percent range, the increasing winds
Thursday will lead to another day with very high to extreme fire
weather conditions with sustained winds near 20-25 mph and
gusts of 25-35 mph or more.

The warming trend will continue on Friday into the weekend with
upper-level ridging maintaining and the only system through the end
of the week passing to our south late Thursday into early Friday.
More high temperature records will be challenged this weekend as
highs reach back into the upper 60s to 70s. Fire weather will
continue to remain at least elevated through the rest of the week
and weekend and conditions will continue to be assessed for any
necessary headlines.

Our next chance for precipitation will be late in the weekend as a
trough moves across the western through central U.S. Sunday into
Sunday night taking on a negative tilt as it does. This keeps Iowa
at this time in the warm sector ahead of the system with another
cool down to start the new work week and re-introduce some mixed
precipitation (rain-snow) into the forecast. With it still quite a
few days away, some inconsistencies remain amongst the models with
regards to timing, precipitation, and as a result precipitation type
as well as degree of instability in the warm sector later Sunday.
Conditions will continue to be monitored for any convective
potential over the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1132 AM CST Wed Feb 28 2024

VFR conditions to prevail through the period with breezy
northwest winds lightening and switching to southerly and
southwesterly overnight. Winds increase out of the southwest
after 12z with 30kt winds possible after 15z for all sites.
Skies to remain mostly clear.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...KCM
AVIATION...Jimenez
Hazardous weather outlook, Feb 28, 3:29 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 AM CST Wed Feb 28 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 AM CST Wed Feb 28 2024

This Hazardous Weather Outlook is for much of central Iowa.

.DAY ONE...Today and tonight

Wind chills as low as the teens below zero can be expected across
northern Iowa this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Breezy conditions and low humidities will again lead to very high
to extreme fire weather conditions Thursday. South to southwest
winds may gust from 30 to 40 mph west and north.

Chances of thunderstorms return to the forecast Sunday night east.
The severe weather potential will be better evaluated in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed into the weekend.

Small

Nearby

Red Flag Warnings in Iowa, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.